Flood, Chautauqua
- When
- May 15, 4:55 PM EST to 5:55 PM EST
- Where
- Chautauqua County, 0.42 mi S of Silver Creek to 0.73 mi S of Silver Creek
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.544, -79.171
0 inches of rain fell in the drainage basin of the Walnut Creek upstream from Silver Creek. Because of the geometry of the basin, this is enough to cause a rapid rise of water downstream in the town of Silver Creek.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Between 1.5 and 2.0 inches of rain fell in the drainage basin of the Walnut Creek upstream from Silver Creek. Because of the geometry of the basin, this is enough to cause a rapid rise of water downstream in the town of Silver Creek. The river gauge installed there indicated a rapid rise to a crest of 7.63 feet, above the nominal flood stage of 7 feet after 5:55 PM. It quickly receded. The areas that include Rix, Oliver, and Dana Streets all flooded and were temporarily evacuated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 15, 3:21 PM EST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 421 PM EDT Fri May 15 2020 .SYNOPSIS... A cold front will sweep through the region this evening with showers and thunderstorms, a few of which may be severe with isolated damaging winds and hail. High pressure will build into the region Saturday with a return to dry weather. Sunday will start dry, then low pressure will cross the Ohio Valley and Great Lakes with widespread rain later Sunday through Monday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... ...Tornado Watch for Central New York (CAYUGA Co.) through 10 pm... Initial wave of SVR storms rapidly moving east early this evening which should be the main event, at least as far as the greatest potential for SVR weather. Otherwise, after the storms move east the cold front will then sweep southeast across the area. With it a secondary wave of showers and a few isolated weak thunderstorms along the actual cold front will be possible before ending quickly from northwest to southeast. A few light showers may linger overnight east and southeast of Lake Ontario with the passage of the mid level trough. Low clouds may hold strong overnight behind the cold front as northerly upslope flow develops. Temperatures will drop back into the mid to upper 40s overnight. High pressure will build into the eastern Great Lakes Saturday with a return to dry weather. Low clouds may still be abundant in the morning with low level moisture trapped beneath the subsidence inversion. These should break apart in the afternoon to allow for increasing sunshine. Expect highs in the low to mid 60s in most areas away from the lakes. A northeast flow will keep the south shore of Lake Ontario much cooler. Dry weather will continue Saturday night as high pressure drifts east across New England. Warm advection will bring an increase in mid/high clouds across Western NY late. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... High pressure will linger in the area Sunday morning allowing for a dry start. A warm front will work its way across the Ohio Valley and into our area by late morning and early afternoon Sunday. Ahead of the boundary's arrival, a few showers will move into WNY before the arrival of the front and a much deeper source of moisture is transported into WNY and the areas south of Lake Ontario causing widespread rain. As the boundary pushes in, expect a rapid increase in PoPs. A nose of Canadian high pressure in New England will be stubborn to move out, which will keep the North Country primarily dry through Sunday afternoon. By Sunday night, stacked low pressure centered over southern Wisconsin will move southeast across the Great Lakes into Northern Ohio by Monday night before sliding south into the southern Appalachians by Tuesday afternoon due to the upper level ridge amplifying over the Central Plains. This pattern will promote deep southerly flow, which in turn will transport a much richer source of moisture from the Gulf of Mexico into our region. The aforementioned warm front will now be stalled over the region Sunday night and Monday. This combined with the plume of moisture and diffluent flow aloft will produce widespread soaking rain and possibly heavy rain Sunday night and Monday. The potential for how heavy will come down to how this low pressure interacts with another area of low pressure coming up along the Atlantic Coast. A sizable difference in QPF amounts are possible if any additional Atlantic tropical moisture were to be transported in. However, pin pointing the exact details in regards to the exact placement of mesoscale banding this far in advance is difficult to determine. Conditions are still favoring a predecessor rain event over our area during this time, with chances for a prolonged event to be to our south. All in all, a couple to a few inches are possible. That being said, this amount of rainfall in addition to the antecedent conditions from the rain on this past Friday may cause a few flooding concerns. Overall, have to keep an eye on this system as it approaches. The heavier rain chances will move south of WNY and North Central NY by Monday night. Canadian high pressure and the upper level ridge bending northeast into southern Quebec will suppress the stacked, and now cut-off low southward into the Mid-Atlantic and southern Appalachians. As the low pushes south, PoPs will reduce in a north south manner throughout Monday night and Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... High pressure will remain overhead Tuesday night through Thursday, which will allow for a prolonged period of quiet dry weather. A welcomed reprieve from the weekend. Temperatures throughout this period will remain around average for this time of year. The high pressure will lift north, allowing for the low pressure system that passes through earlier in the week to track northward along the East Coast into New England Thursday night and Friday. This will increase chances for rain from south to north during this time. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... Cold front will bring a second round of showers and a few weak stronger storms this evening. With the passage of the front showers and thunderstorms will then end quickly from northwest to southeast. Tonight, a period of low stratus is likely through Saturday morning as weak northerly upslope flow develops in the wake of the cold front. This will produce areas of MVFR and IFR CIGS, with IFR favored across higher terrain and MVFR on the lake plains. The low stratus will scatter out by late morning or early afternoon Saturday, with a return to VFR thereafter. Outlook... Sunday...Deteriorating conditions to IFR to MVFR in rain in the afternoon and evening. Monday...MVFR/IFR with rain likely. Tuesday...Mainly VFR with a chance of showers. Wednesday...Mainly VFR. && .MARINE... A cold front will cross the region this evening and winds will become north and then northeast tonight through Saturday morning behind the front. Strong differential heating will then result in lake breeze development Saturday afternoon, with wind speeds generally 12 knots or less. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/Hitchcock NEAR TERM...AR/Hitchcock SHORT TERM...EAJ LONG TERM...EAJ AVIATION...AR/Hitchcock MARINE...AR/Hitchcock
Hazardous Weather Outlook National Weather Service Buffalo NY 545 PM EDT Fri May 15 2020 NYZ001>008-010>014-019>021-085-162145- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 545 PM EDT Fri May 15 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is the potential for a prolonged period of significant rain late Sunday through Monday when a few inches of rain could be experienced. This would introduce the risk for localized flooding... particularly in urban areas and near smaller tributaries. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-162145- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 545 PM EDT Fri May 15 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
320 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 8 NNE ARCADE 42.64N 78.39W
05/15/2020 E0.75 INCH WYOMING NY PUBLIC
0257 PM TSTM WND DMG 3 WSW WOLCOTT 43.21N 76.88W
05/15/2020 WAYNE NY PUBLIC
ROOF BLOWN OFF OF BARN.
&&Special Weather Statement National Weather Service Buffalo NY 338 PM EDT Fri May 15 2020 NYZ021-152015- Allegany- 338 PM EDT Fri May 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGANY COUNTY... At 338 PM EDT, a strong thunderstorm was located over Belfast, or 20 miles northwest of Wellsville, moving east at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm along with brief torrential rainfall. Locations impacted include... Belfast, Rushford Lake, Houghton, Caneadea, Birdsall, Short Tract and Swain. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4230 7827 4244 7826 4250 7784 4233 7784 TIME...MOT...LOC 1938Z 258DEG 34KT 4237 7815 Hitchcock
Special Weather Statement
National Weather Service Buffalo NY
353 PM EDT Fri May 15 2020
NYZ008-152030-
Lewis-
353 PM EDT Fri May 15 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS COUNTY...
At 353 PM EDT, a strong thunderstorm was located 13 miles southwest
of Oswegatchie, or 23 miles southeast of Gouverneur, moving northeast
at 55 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of northeastern Lewis
County.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4388 7515 4406 7536 4414 7527 4410 7517
4390 7514 4388 7514
TIME...MOT...LOC 1953Z 242DEG 47KT 4404 7525
ApffelPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
422 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 8 E HOLLAND 42.65N 78.39W
05/15/2020 WYOMING NY PUBLIC
TREES DOWN.
0240 PM TSTM WND DMG 5 N ARCADE 42.60N 78.45W
05/15/2020 WYOMING NY PUBLIC
TREES DOWN, BROUGHT DOWN A POWER POLE.
0257 PM TSTM WND DMG 3 WSW WOLCOTT 43.21N 76.88W
05/15/2020 WAYNE NY PUBLIC
*** 1 INJ ***
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
WSW WOLCOTT. ROOF BLOWN OFF OF BARN AND
TREES DOWN. DEBRIS FROM ROOF HIT A PASSING
CAR, RESULTING IN INJURY.
0340 PM TSTM WND DMG NAPLES 42.62N 77.40W
05/15/2020 ONTARIO NY PUBLIC
TREES DOWN.
0345 PM TSTM WND DMG 5 WSW GENEVA 42.82N 77.07W
05/15/2020 ONTARIO NY PUBLIC
TREES AND POWER LINES DOWN.
0336 PM TSTM WND DMG 9 WSW GENEVA 42.80N 77.14W
05/15/2020 ONTARIO NY PUBLIC
TREES DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
431 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 3 SE HOLLAND 42.61N 78.50W
05/15/2020 E0.75 INCH ERIE NY PUBLIC
&&Special Weather Statement National Weather Service Buffalo NY 438 PM EDT Fri May 15 2020 NYZ020-021-152115- Cattaraugus-Allegany- 438 PM EDT Fri May 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND SOUTHWESTERN ALLEGANY COUNTIES... At 437 PM EDT, a strong thunderstorm was located over Allegany State Park, moving east at 55 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Olean, Allegany State Park, Allegany, Cuba, St. Bonaventure, Weston Mills, Hinsdale, Friendship, Carrollton, Bolivar, Portville, Richburg, Vandalia, Knapp Creek, Rock City Park, Limestone, Haskell Flats, West Clarksville, Little Genesee and Ceres. This includes Interstate 86 near exit 19, and between exits 23 and 27. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4200 7888 4209 7889 4224 7816 4200 7815 TIME...MOT...LOC 2037Z 260DEG 49KT 4204 7874 Hitchcock
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894756.